Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Memphis, TN

April 22, 2005Itawamba County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 22, 2005, 8:09 AM CDT for Itawamba County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 8:09 AM CDT (13:09 UTC)
Expired
Apr 22, 2005, 9:00 AM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Itawamba County, MS

The radar

The Columbus AFB radar (KGWX), 39 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 221309
SVRMEG
MSC057-221400-
/O.NEW.KMEG.SV.W.0085.050422T1309Z-050422T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
809 AM CDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 900 AM CDT

* AT 808 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EVERGREEN...OR ABOUT 6 MILES SOUTHWEST OF FULTON...AND MOVING EAST
  AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW SALEM
  AND TREMONT.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3436 8854 3408 8854 3407 8819 3437 8816

$$
2 follow-up statements
000 
WWUS54 KMEG 221324
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
824 AM CDT FRI APR 22 2005

MSC057-221400-
/O.CON.KMEG.SV.W.0085.000000T0000Z-050422T1400Z/
ITAWAMBA MS-
824 AM CDT FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 AM CDT FOR
ITAWAMBA COUNTY...

AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NEW SALEM...OR ABOUT 9 MILES SOUTHEAST OF FULTON...
MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FULTON...NEW
SALEM...FAIRVIEW AND TREMONT.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3436 8854 3408 8854 3407 8819 3437 8816

$$
000 
WWUS54 KMEG 221345
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
845 AM CDT FRI APR 22 2005

MSC057-221355-
/O.CAN.KMEG.SV.W.0085.000000T0000Z-050422T1400Z/
ITAWAMBA MS-
845 AM CDT FRI APR 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR ITAWAMBA COUNTY IS 
CANCELLED...

DOPPLER RADAR INDICATED THE STORM THAT PROMPTED THE SEVERE 
THUNDERSTORM WARNING HAD WEAKENED AND WAS NO LONGER SEVERE.

LAT...LON 3436 8854 3408 8854 3407 8819 3437 8816

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:53 AM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Apr 22, 2:53 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
253 AM CDT FRI APR 22 2005

.DISCUSSION...

COLD FRONT CURRENTLY RUNNING FROM JUST NORTHWEST OF ST. LOUIS TO
JUST NORTH OF SAN ANGELO TEXAS THIS MORNING. MAIN LINE OF CONVECTION
EXTENDS FROM SOUTHERN ILLINOIS THROUGH WESTERN ARKANSAS AND HAS
SHOWN A WEAKENING TREND. WOULD NOT BE SURPRISED TO SEE CURRENT
SEVERE THUNDERSTORM WATCH CANCELLED BEFORE 11Z EXPIRATION TIME.
FRONT WILL CONTINUE TO MOVE EAST TODAY. EXPECT NEW CONVECTION TO
FIRE UP LATE THIS MORNING AND THIS AFTERNOON. SPC HAS EASTERN
SECTIONS OF THE FORECAST AREA IN A MODERATE RISK SO HAVE PUT SEVERE
WORDING IN THOSE AREAS. COLD FRONT SHOULD BE MOSTLY OUT OF THE
FORECAST BY 00Z SO FAR EASTERN SECTIONS WILL STILL HAVE A CHANCE OF
THUNDERSTORMS AFTER 00Z. MUCH COOLER AIR BEGINS TO MOVE IN BEHIND
THE FRONT TONIGHT WITH MOST LOCATIONS SEEING TEMPERATURES BELOW 50
DEGREES BY SATURDAY MORNING. COLD ADVECTION WILL BE CONTINUING
THROUGH THE DAY SATURDAY AS TEMPERATURES STRUGGLE TO GET ABOVE 60
DEGREES. BY SUNDAY MORNING...CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES TO DROP PRETTY LOW WITH SECTIONS OF NORTHWEST TENNESSEE
SEEING READINGS AT OR BELOW FREEZING. A GRADUAL WARMUP WILL BEGIN ON
SUNDAY AS TEMPERATURES REBOUND TOWARD NORMAL LEVELS BY MID WEEK. THE
NEXT CHANCE OF RAIN WILL START MONDAY NIGHT THROUGH TUESDAY NIGHT AS
A COLD FRONT MOVES THROUGH. BY WEDNESDAY THE FRONT SHOULD BE THROUGH
THE FORECAST AREA BUT SHOULD RETURN BACK NORTH BY THURSDAY SO THE
RAIN MAY ALSO RETURN.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 22, 7:31 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
731 AM CDT FRI APR 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
731 AM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TODAY ACROSS
PARTS OF WEST TENNESSEE AND NORTH MISSISSIPPI. THE SLIGHT RISK AREA
IS GENERALLY EAST OF A LINE FROM UNION CITY TO SOMERVILLE TO
CHARLESTON MISSISSIPPI.

A COLD FRONT WILL MOVE THROUGH THE MIDSOUTH TODAY. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...

COOL HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH THIS WEEKEND. LOW
TEMPERATURES MAY REACH AT OR BELOW FREEZING ACROSS PORTIONS OF WEST
TENNESSEE SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

In the hours before

Local storm report, Apr 22, 3:43 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             8 E BOONEVILLE          34.66N 88.43W
04/22/2005  1.75 INCH        PRENTISS           MS   FIRE DEPT/RESCUE

            GUSTS TO 60 MPH

&&

DSV
Special weather statement, Apr 22, 3:50 AM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
350 AM CDT FRI APR 22 2005

ARZ027-036-220915-

CRITTENDEN AR-POINSETT AR-
350 AM CDT FRI APR 22 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN AND POINSETT
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF MARKED TREE AT 350
AM CDT...MOVING EAST AT 35 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRITTENDEN AND POINSETT COUNTIES...INCLUDING THE CITIES OF
MARKED TREE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 22, 5:30 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
530 AM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             8 E BOONEVILLE          34.66N 88.43W
04/22/2005  1.75 INCH        PRENTISS           MS   FIRE DEPT/RESCUE

            GUSTS TO 60 MPH

0527 AM     HAIL             SOUTHAVEN               34.97N 90.00W
04/22/2005  0.75 INCH        DESOTO             MS   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT CHURCH ROAD AND HWY 51

&&

JFB
Local storm report, Apr 22, 6:04 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
604 AM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             8 E BOONEVILLE          34.66N 88.43W
04/22/2005  1.75 INCH        PRENTISS           MS   FIRE DEPT/RESCUE

            GUSTS TO 60 MPH

0525 AM     TSTM WND DMG     SOUTHEAST MEMPHIS       35.07N 89.88W
04/22/2005                   SHELBY             TN   PUBLIC

            TREES REPORTED DOWN NEAR MENDENHALL AND WINCHESTER ROADS

0527 AM     HAIL             SOUTHAVEN               34.97N 90.00W
04/22/2005  0.75 INCH        DESOTO             MS   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT CHURCH ROAD AND HWY 51

&&

JFB
Local storm report, Apr 22, 7:04 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
704 AM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             8 E BOONEVILLE          34.66N 88.43W
04/22/2005  1.75 INCH        PRENTISS           MS   FIRE DEPT/RESCUE

            GUSTS TO 60 MPH

0525 AM     TSTM WND DMG     SOUTHEAST MEMPHIS       35.07N 89.88W
04/22/2005                   SHELBY             TN   PUBLIC

            TREES REPORTED DOWN NEAR MENDENHALL AND WINCHESTER ROADS

0527 AM     HAIL             SOUTHAVEN               34.97N 90.00W
04/22/2005  0.75 INCH        DESOTO             MS   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT CHURCH ROAD AND HWY 51

0540 AM     TSTM WND DMG     GERMANTOWN              35.09N 89.79W
04/22/2005                   SHELBY             TN   BROADCAST MEDIA

            TREES REPORTED DOWN NEAR POPLAR AND EXETER

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:25 AM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo36 min
Apr 22, 5:06 AM CDTSevere Thunderstorm WarningMEGDeSoto24 min
Apr 22, 5:31 AM CDTSevere Thunderstorm WarningMEGDeSoto29 min
Apr 22, 7:28 AM CDTSevere Thunderstorm WarningMEGLee17 min
Apr 22, 9:19 AM CDTSevere Thunderstorm WarningMEGMonroe42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.